Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 166, NWS Indianapolis, IN

May 25, 2006Greene County, Knox County, Sullivan County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 25, 2006, 3:13 PM EDT for Greene County, Knox County, Sullivan County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2006, 3:13 PM EDT (19:13 UTC)
Expired
May 25, 2006, 4:00 PM EDT
In force
47 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Greene County, IN, Knox County, IN, Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 84 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 2:34 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 251913
SVRIND
INC055-083-153-252000-
/O.NEW.KIND.SV.W.0166.060525T1913Z-060525T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
313 PM EDT THU MAY 25 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GREENE COUNTY IN SOUTHWEST INDIANA
  NORTHEASTERN KNOX COUNTY IN SOUTHWEST INDIANA
  SULLIVAN COUNTY IN SOUTHWEST INDIANA

* UNTIL 400 PM EDT(300 PM CDT)

* AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OAKTOWN...OR ABOUT 14 MILES SOUTHEAST OF ROBINSON...AND MOVING EAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARLISLE AROUND 325 PM EDT...
  SULLIVAN AROUND 330 PM EDT...
  DUGGER AROUND 340 PM EDT...
  LINTON AROUND 350 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3903 8766 3871 8757 3892 8709 3918 8712

$$

JEH
1 follow-up statement
000 
WWUS53 KIND 251959
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
358 PM EDT THU MAY 25 2006

INC055-083-153-252008-
/O.EXP.KIND.SV.W.0166.000000T0000Z-060525T2000Z/
GREENE-KNOX-SULLIVAN-
358 PM EDT THU MAY 25 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KNOX...WESTERN 
GREENE AND SOUTHERN SULLIVAN COUNTIES WILL BE ALLOWED TO EXPIRE AT 
400 PM EDT(300 PM CDT)...

LAT...LON 3903 8766 3871 8757 3892 8709 3918 8712

$$
JEH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:35 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 25, 1:35 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
135 PM EDT THU MAY 25 2006

.AVIATION...18Z -18Z TAFS
FORECAST PROBLEM WILL BE WITH TIMING THUNDERSTORMS IN
THE SHORT TERM.  BASED ON SPC MESO DISCUSSION HAVE TIMED TSRA INTO
EACH SITE ANYWHERE FROM 20Z TO 00Z.  SOME SHOWERS ALREADY SHOWING UP
ON 88D AND SAT PICS SHOW CBS SCT AROUND THE TERMINAL SITES.  HAVE
INDICATED AS SUCH IN THE TAFS. KEPT WINDSPEEDS UP AFTER FROPA AS
GRADIENT REMAINS TIGHT.

AFTER H5 LOW CONTINUES TO MOVE EAST LLVL MOISTURE WL RMN IN PLACE
THRU THE TAF PD.  WENT WITH SOME 4-5SM FOG AFTER THE TSRA PASSES AND
CONTINUED THROUGH THE END OF THE TAF PERIOD.

&&
.PREV DISCUSSION...MAIN CONCERN FOR THIS FCST WL BE SVR WEATHER TNGT
AS STG SHEAR AND VERY UNSTABLE ATMS IN PLACE AHEAD OF APRCHG CD FNT
THAT STRETCHED FM ERN WI TO NWRN IL AND NRN MO AT 16Z. VSBL SAT LOOP
WAS SHOWING A BAND OF SC EXTENDING FM AROUND IWX TO JUST NE OF
VINCENNES WITH THE WIDESPREAD SC DECK ACRS THE UPR MIDWEST INVOF AN
UPR LOW ACRS ERN WI.

MODELS IN GOOD AGREEMENT ON SLIDING A S/W ON THE SRN PERIPHERY OF
THE UPR LOW E ACRS THE FA THIS EVE ALONG WITH THE ILL-DEFINED SFC CD
FNT. MODELS WERE ALL SHOWING NICE ELONGATED UVM FIELD ACRS THE FA
THIS EVE. MEANWHILE...35 MPH SFC-700 MB SHEAR MAGNITUDE IN PLACE
ALONG WITH CAPES TO 3500 J/KG. AS A RESULT...MODERATE RISK OF SEVERE
WEATHER ACRS THE SERN HALF OF THE IND CWA. LITTLE TO NO CIN AND
LIFTING MECHANISMS SHOULD ALLOW NUMEROUS TRWS TO DVLP LATE THIS
AFTERNOON AND INTO THE EVE. BULK OF THE PRECIP SHOULD BE OVER TNGT
AND COMPLETELY ENDING BY NOON TOMORROW. CU RULE DEVELOPMENT PROGS
INDICATING BKN CU ON FRI. OTHERWISE...THE WEEKEND IS EPECTED TO BE
DRY WITH TEMPS WARMING WELL INTO THE 80S AS HIGH PRES SETTLES IN.

MOS TEMPS CLOSE AND APPEAR REASONABLE BASED ON CURRENT UPSTREAM
TEMPS...LOW LVL THERMAL PROGS AND EXPECTED CLD CVR.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...SALLY
PUBLIC...KOCH
Hazardous weather outlook, May 25, 11:32 AM EDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1132 AM EDT THU MAY 25 2006

INZ021-028>031-035>049-051>057-060>065-067>072-261000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1032 AM CDT THU MAY 25 2006 /1132 AM EDT THU MAY 25 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL INDIANA THIS
AFTERNOON AND TONIGHT. SOME OF THE STORMS TONIGHT MAY BE SEVERE
PRODUCING LARGE HAIL...STRONG WINDS...AND FREQUENT LIGHTNING.
ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT..

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

KOCH

In the hours before

Local storm report, May 25, 11:22 AM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1122 AM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     TERRE HAUTE             39.47N 87.38W
05/24/2006                   VIGO               IN   BROADCAST MEDIA

            AT US 40 AND 9TH STREET, DOWNTOWN BUILDING WITH WINDOWS
            BLOWN OUT. ESTIMATED WIND SPEEDS AT 65-75 MPH.

0730 PM     TSTM WND DMG     TERRE HAUTE             39.47N 87.38W
05/24/2006                   VIGO               IN   BROADCAST MEDIA

            SEVERAL TREES DOWN OVER CITY STREETS WITH POWER OUTAGES
            REPORTED ON THE NORTH SIDE OF TERRE HAUTE.

0730 PM     TSTM WND GST     5 SW TERRE HAUTE        39.42N 87.45W
05/24/2006  E60.00 MPH       VIGO               IN   TRAINED SPOTTER

            GUST ESTIMATED 5 MILES SOUTH OF 70 ON STATE ROAD 63.

0730 PM     TSTM WND DMG     4 WSW TERRE HAUTE       39.45N 87.45W
05/24/2006                   VIGO               IN   TRAINED SPOTTER

            DARWIN ROAD CLOSED DUE TO FALLEN POWER LINES.

0745 PM     TSTM WND DMG     TERRE HAUTE             39.47N 87.38W
05/24/2006                   VIGO               IN   AMATEUR RADIO

            HEALTHY 6 INCH TREE DOWN AT 16TH AND LUCUS.

0800 PM     TSTM WND DMG     5 SE CENTER POINT       39.36N 87.01W
05/24/2006                   CLAY               IN   LAW ENFORCEMENT

            TREES DOWN IN BOWLING GREEN

0800 PM     TSTM WND DMG     CLAY CITY               39.28N 87.11W
05/24/2006                   CLAY               IN   LAW ENFORCEMENT

            TREES DOWN

0800 PM     TSTM WND DMG     7 N BICKNELL            38.88N 87.31W
05/24/2006                   KNOX               IN   TRAINED SPOTTER

            SEVERAL TREES DOWN.

0806 PM     TSTM WND DMG     TERRE HAUTE             39.47N 87.38W
05/24/2006                   VIGO               IN   AMATEUR RADIO

            WINDOWS BLOWN OUT ON 2ND FLOOR OF BUILDING AT US 40 AND
            9TH STREET.

0815 PM     HAIL             7 SE GREENCASTLE        39.57N 86.75W
05/24/2006  E0.75 INCH       PUTNAM             IN   LAW ENFORCEMENT

0837 PM     TSTM WND GST     2 N VINCENNES           38.71N 87.51W
05/24/2006  M55.00 MPH       KNOX               IN   AMATEUR RADIO

            MEASURED ON HWY 41

0839 PM     TSTM WND GST     2 N VINCENNES           38.71N 87.51W
05/24/2006  E54.00 MPH       KNOX               IN   AMATEUR RADIO

            GUST REPORTED ON HWY 41.

0845 PM     TSTM WND GST     3 S PARAGON             39.35N 86.56W
05/24/2006  M35.00 MPH       MORGAN             IN   TRAINED SPOTTER

0845 PM     TSTM WND DMG     OAKTOWN                 38.87N 87.44W
05/24/2006                   KNOX               IN   LAW ENFORCEMENT

            SEMI-TRUCK BLOWN OVER

0845 PM     TSTM WND DMG     2 S OAKTOWN             38.84N 87.44W
05/24/2006                   KNOX               IN   LAW ENFORCEMENT

            TREE FELL ON TRAILER.

0848 PM     TSTM WND GST     5 SSE PLAINFIELD        39.63N 86.35W
05/24/2006  E60.00 MPH       HENDRICKS          IN   AMATEUR RADIO

0850 PM     TSTM WND DMG     6 N BICKNELL            38.86N 87.31W
05/24/2006                   KNOX               IN   LAW ENFORCEMENT

            WIDESPREAD TREES AND POWERLINES DOWN IN FREELANDVILLE

0850 PM     TSTM WND DMG     VINCENNES               38.68N 87.51W
05/24/2006                   KNOX               IN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS THE CITY

0855 PM     TSTM WND DMG     2 S CARLISLE            38.93N 87.40W
05/24/2006                   SULLIVAN           IN   LAW ENFORCEMENT

            TREES DOWN

0915 PM     TSTM WND DMG     7 SE BLOOMFIELD         38.95N 86.84W
05/24/2006                   GREENE             IN   LAW ENFORCEMENT

            LARGE BRANCHES OFF OF LARGE TREE BLOWN ON TO DIRT ROAD

0915 PM     TSTM WND DMG     ODON                    38.84N 86.99W
05/24/2006                   DAVIESS            IN   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN

0920 PM     TSTM WND DMG     5 N LOOGOOTEE           38.75N 86.91W
05/24/2006                   MARTIN             IN   LAW ENFORCEMENT

            TREES DOWN OFF OF HIGHWAY 231

0920 PM     TSTM WND DMG     5 N LOOGOOTEE           38.75N 86.91W
05/24/2006                   MARTIN             IN   LAW ENFORCEMENT

            TREES DOWN OFF OF HIGHWAY 231

0920 PM     NON-TSTM WND DMG 5 N LOOGOOTEE           38.75N 86.91W
05/24/2006                   MARTIN             IN   LAW ENFORCEMENT

            TREES DOWN OFF OF HIGHWAY 231

0945 PM     TSTM WND DMG     BEDFORD                 38.86N 86.49W
05/24/2006                   LAWRENCE           IN   DEPT OF HIGHWAYS

            SEVERAL TREES REPORTED DOWN THROUGHOUT LAWRENCE COUNTY

1110 PM     TSTM WND DMG     5 N LOOGOOTEE           38.75N 86.91W
05/24/2006                   MARTIN             IN   LAW ENFORCEMENT

            TREES DOWN OFF OF HIGHWAY 231

&&

JHENDRIC
Local storm report, May 25, 12:59 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1259 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     TSTM WND GST     2 SE ODON               38.82N 86.96W
05/24/2006  M60 MPH          DAVIESS            IN   BROADCAST MEDIA

            FROM WTHI TERRE HAUTE

&&

BROOKS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:19 PM EDTSevere Thunderstorm WarningINDHendricks, Morgan41 min
May 24, 8:25 PM EDTSevere Thunderstorm WarningINDKnox, Sullivan52 min
May 24, 8:45 PM EDTSevere Thunderstorm WarningINDJohnson, Marion, Morgan27 min
May 24, 8:57 PM EDTSevere Thunderstorm WarningINDDaviess, Greene48 min
May 24, 9:16 PM EDTSevere Thunderstorm WarningINDGreene, Martin31 min
May 24, 9:27 PM EDTSevere Thunderstorm WarningINDLawrence33 min
May 25, 3:01 PM EDTSevere Thunderstorm WarningINDClay, Sullivan, Vigo44 min
May 25, 3:18 PM EDTSevere Thunderstorm WarningINDJohnson, Rush, Shelby42 min
May 25, 3:27 PM EDTTornado WarningINDClay, Greene, Owen, Sullivan48 min
May 25, 3:28 PM EDTSevere Thunderstorm WarningINDHenry47 min
May 25, 3:36 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson39 min
May 25, 3:42 PM EDTSevere Thunderstorm WarningINDDaviess, Knox48 min
May 25, 3:48 PM EDTSevere Thunderstorm WarningINDBartholomew, Johnson, Shelby16 min
May 25, 3:54 PM EDTSevere Thunderstorm WarningINDRandolph41 min
May 25, 4:03 PM EDTSevere Thunderstorm WarningINDRush42 min
May 25, 4:06 PM EDTTornado WarningINDDaviess, Knox39 min
May 25, 4:08 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe38 min
May 25, 4:11 PM EDTSevere Thunderstorm WarningINDGreene, Monroe, Morgan, Owen49 min
May 25, 4:15 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Shelby45 min
May 25, 4:24 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Lawrence, Martin, Monroe51 min
May 25, 4:26 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Vermillion23 min
May 25, 4:41 PM EDTSevere Thunderstorm WarningINDDaviess, Lawrence, Martin34 min
May 25, 4:44 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Tipton46 min
May 25, 4:45 PM EDTSevere Thunderstorm WarningINDBrown, Johnson, Monroe, Morgan30 min
May 25, 4:54 PM EDTSevere Thunderstorm WarningINDDecatur, Rush21 min
May 25, 4:56 PM EDTSevere Thunderstorm WarningINDMontgomery, Parke, Putnam27 min
May 25, 5:06 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson, Johnson, Lawrence, Shelby39 min
May 25, 5:20 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hendricks, Madison, Marion, Putnam and 1 more55 min
May 25, 5:37 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Jackson, Jennings38 min
May 25, 6:25 PM EDTSevere Thunderstorm WarningINDRandolph37 min
May 25, 6:32 PM EDTSevere Thunderstorm WarningINDDelaware, Henry17 min
May 25, 6:35 PM EDTSevere Thunderstorm WarningINDPutnam17 min
May 25, 6:41 PM EDTSevere Thunderstorm WarningINDMonroe, Morgan, Owen34 min
May 25, 7:14 PM EDTSevere Thunderstorm WarningINDBrown, Johnson, Monroe, Morgan35 min
May 25, 7:19 PM EDTSevere Thunderstorm WarningINDMonroe, Morgan, Owen26 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.